← Return to End of stem pain after total hip replacement

Discussion
amber67 (@amber67)

End of stem pain after total hip replacement

Joint Replacements | Last Active: Jan 17 11:03pm | Replies (87)

Comment receiving replies
@guipacker

Hello.
I am Will from Brazil. I am a 6th year medical student in here. My father has had a bilateral total hip replacement 2 years ago due to steroids (kidney transplantation). He is 60 now and experiences the exact same type of pain that you are describing. He is able to walk but experiences a 7/10 pain on a daily basis. He has had a bone scan, multiple MRI’s and blood tests to rule out infection and everything came back normal. As a medical student I feel completely powerless and saddened, as any medical professional can imagine. He has been treated with OxyContin and Lyrica (Pregabalin) with little success. His trauma doctors are unable to determine the cause of his pain but it’s the same type of pain as this other person is reporting in this thread.
Ant insight will be desply appreciated.

Jump to this post


Replies to "Hello. I am Will from Brazil. I am a 6th year medical student in here. My..."

Will, I know exactly what your father is experiencing. I have tried both medications also with no success. I had a CAT scan done last week, still no answers for the pain. The only thing the Ortho can see is that when he compared the regular x-rays is that the bones on both sidee of the stem look weaker. He showed them to us and they do look lighter in color than the other leg that is good. He never did give and answer as to if this can cause so much pain. I know you are so busy, but please do not forget us on this site. You are definitely in a position to find out what we can do for this pain, especially with your father having the pain. We are in our 60 s and we are both too young LOL. Thanks again for all your help and please keep us posted

Hello @guipacker Welcome to Mayo Connect. You have joined a wonderful online community that shares information in various health topics. I see that @amber67 has already shared some valuable information with you. Will, another posting you may find helpful info for your father is http://mayocl.in/2bVSUwB.
Jen

@guipacker, thank you for jumping in to this discussion. @amber67 has been patient waiting for another with similar experiences and I am glad the two of you could Connect to share ideas/experiences.

As a medical student, it sounds like you are experiencing some difficulties with frustration and powerlessness yourself. You are not alone in those feelings. While you bounce ideas off with amber67, you might want to check out the Caregiver’s group to meet others who are experiencing the same emotions you are regarding care for a loved one, http://mayocl.in/2h1ttpY.

@guipacker, is your father scheduled for any more tests or to try any different medications or coping strategies?

Went to orthopaedic Dr. last week. His opinion is that when I had total hip replacement he lengthend the leg to keep hip in place. When he did this, he stretched all the muscles and tendons in the thigh. Therefore they say nothing can be done and I am left in severe pain and can not walk except on a walker. Anyone have any ideas on anything that can be done. Thank you.

You are describing my end of stem pain. My nuclear bone scan showed slight bowing of the femur, mid thigh, where the end of the prosthetic stem is located. From what he told me, slight movement of the stem against the bone is causing trauma where the bone respones with new bone growth. I am not sure how putting a smaller prosthesis would help and, from the responses here, on revision surgery, it doesn’t help. Staying well hydrated and raw juicing is my only pain medicine since I seem to experience all the rare side effects of prescription drugs.